Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 36, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2004, 12:30 AM EDT for Dickenson County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 12:30 AM EDT (04:30 UTC)
- Expired
- May 25, 2004, 1:00 AM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
253 WUUS51 KRLX 250430 SVRRLX VAC051-250500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1229 AM EDT TUE MAY 25 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKENSON COUNTY IN VIRGINIA... * UNTIL 100 AM EDT... * AT 1223 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF BURDINE...OR ABOUT 7 MILES WEST OF CLINTWOOD...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...CLINTWOOD...HAYSI AND JOHN FLANNAGAN LAKE. --CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3721 8249 3706 8248 3701 8224 3726 8227 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:00 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 24, 10:00 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1000 PM EDT MON MAY 24 2004 .UPDATE FOR DISCUSSION AND AVAITION... .DISCUSSION... 1000 PM EDT MON MAY 24 2004 EVENING UPDATE.... CURRENT FORECAST ON TRACK FOR THE MOST PART. ADJUSTED POPS AND TIMING TO KEEP IN LINE WITH CURRENT CONVECTION. SHW/TSTMS SHOULD DIE AS UPPER LEVEL SHORTWAVE MOVES THROUGH AND WEAKENS. ONLY MADE A FEW ADJUSTMENTS FOR WORDING. NO OTHER CHANGES ARE EXPECTED. JS && .PREVIOUS DISCUSSION... 351 PM EDT MON MAY 24 2004 .SHORT TERM...THROUGH WEDNESDAY NIGHT COLD FRONT APPROACHING NORTHWESTERN COUNTIES AT THIS TIME. IN THE DEEP LAYER...DRY AIR OUT-RAN THE FRONT EARLIER TODAY. THIS...AND A CAP TO THE SOUTH...INHIBITED INTO EARLY THIS AFTERNOON. DEEP LAYER SHEAR ALSO WORKING AGAINST CELL DEVELOPMENT...INDEED EXISTING CELLS SHOW A GOOD DEAL OF TILT THROUGH THE VERTICAL. EXPECT BEST CHANCE FOR AFTERNOON AND EVENING CONVECTION OUT AHEAD OF THE FRONT...IN AN AXIS ROUGHLY FROM CENTRAL KENTUCKY EAST NORTHEASTWARD THROUGH THE HTS-CRW CORRIDOR TO ABOUT EKN. IMPRESSIVE STABILITY INDICES SHOWN ON MESO ETA TEMPERED A BIT BY DEW POINTS COMING IN ABOUT 5F BELOW MESO ETA FORECAST OF AROUND 70 AFOREMENTIONED AXIS. RADAR STARTING TO SHOW SOME EVIDENCE OF CONVECTION IN THIS AREA WITHIN CWA BUT MORE IMPRESSIVE IN KY...WHERE SCATTERED ACTIVITY NOTED. COLD FRONT MOVES INTO AND ACROSS FAR NORTHERN COUNTIES ONLY THIS EVENING...BEFORE GETTING HUNG UP OVERNIGHT. SHORT WAVE APPROACHES FORM THE WEST THIS EVENING AND THIS MAY BE ABLE TO KEEP ACTIVITY GOING A FEW HOURS BEYOND SUNSET. LIMITED DEEP LAYER MOISTURE SHOULD KEEP ACTIVITY FROM GOING ALL NIGHT. FRONT RETREATS NORTHWARD AS A WARM FRONT FIRST THING TUESDAY MORNING. THIS PUTS US BASICALLY BACK IN WARM SECTOR MODE WITH AFTERNOON CONVECTION...BARRING ANY CONVECTIVE COMPLEX THAT MAY FORM UPSTREAM TONIGHT...OR ACTIVITY FORMING ON OUTFLOW BOUNDARIES LEFT OVER FROM SUCH A COMPLEX. DID ALLOW SLIGHT CHANCE POPS IN THE MORNING. NEXT COLD FRONT PUSHES TOWARD AREA TUESDAY NIGHT WITH WHAT IS PROGGED AS A RATHER BUSY LOOKING SHORT WAVE. WEDNESDAY MORNING TO MIDDAY PASSAGE OF THIS FRONT IS NOT MOST FAVORED TIME OF DAY FOR ASSOCIATED CONVECTION. BIGGEST THREAT WOULD BE LATE TUESDAY EVENING IN NORTHWEST COUNTIES...FROM WHAT FORMS UPSTREAM ALONG FRONT LATE IN THE DAY TUESDAY. LOOKS LIKE DOUBLE FRONT STRUCTURE WEDNESDAY WITH SOME MID LEVEL DRYING TAKING PLACE BEHIND LEAD FRONT. CARRIED STRONGEST CHANCE POPS SOUTHEAST ACROSS AREA LATE TUESDAY NIGHT THROUGH WEDNESDAY...WITH DRYING FROM THE NORTHWEST BY MIDNIGHT WEDNESDAY NIGHT. MAV IS NOW RUNNING HIGH AND CERTAINLY SEEMS A BIT HIGH ON HIGHS TUESDAY. DID EDGE FORECAST HIGHS UP A LITTLE CLOSER MAV AND THIS WORKS OUT TO BE A BLEND OF THE NUMBERS. WENT ABOVE THE MAV ON LOWS TONIGHT...DO NOT SEE IT GETTING A LOT COOLER THAN LAST NIGHT IN AREAS THAT DO NOT SEE FRONTAL PASSAGE. NUMBERS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT DID SEEM REASONABLE. .LONG TERM...THURSDAY ON. A BRIEF BREAK IN THE PATTERN WHICH HAS DOMINATED THE LAST TWO AND A HALF WEEKS AS THE GULF OF MEXICO ANTICYCLONE WEAKENS ALLOWING A FRONT TO PUSH S OF THE FORECAST AREA BY DAY 4. 00Z ECMWF CONTS WITH HIGHER HEIGHTS THROUGHOUT THE FORECAST PERIOD COMPARED TO THE GFS...EITHER WAY THEY BOTH DROP BAROCLINIC ZONE TO I-40 CORRIDOR THURSDAY BEFORE RETREATING IT N AS A WARM FRONT FRIDAY. GIVEN POSITION OF WESTERLIES CANT RULE OUT TSTMS THUR NGT AND FRI...HOWEVER AT THIS TIME PLAYED THINGS ON THE DRY SIDE. SUMMER LIKE WEATHER RESUMES TO KICK OFF THE HOLIDAY DAY WEEKEND...AS FLOW BECOMES AMPLIFIED AS ANOTHER LOW DIGS IN THE WESTERN CONUS...WHILE GULF OF MEXICO HIGH STRENGTHENS. H8 TEMPS DAYS 5-7 RETURN TO THE 14-16C RANGE CORRELATING TO MAX/MINS ABOVE CLIMO. NO REAL TRIGGER EXISTS SATURDAY NIGHT THROUGH MONDAY AS WE RESIDE IN THE WARM SECTOR...SO JUST SCT CONV WITH DAYTIME INSTABILITY. BEST CHANCE OF MEASURABLE RAINFALL OCCURS FRIDAY AS WARM FRONT PASSES...AS HODOGRAPHS ILLUSTRATE HIGHEST POTENTIAL TO SUSTAIN UPDRAFTS. H5 HEIGHTS AOA 588DM AND A GOOD DEAL OF SUN EXPECTED...INCREASED HIGHS A CAT ABOVE ENSEMBLES...WHILE LOWS APPEAR TO COOL AS WELL. TRM/29 && .AVIATION... 730 PM EDT MON MAY 24 2004 SCT TRW WILL CONTINUE FROM A LINE FROM HTS TO CRW AND POINTS SOUTH. THIS ACTIVITY SHOULD DIE OFF AFT 04Z. MAINLY VFR CONDITIONS WITH SCT-BKN050 THROUGH FCST PERIOD. WINDS WILL GENERALLY BE LIGHT 5-10KT RANGE AND SHOULD INHIBIT ANY MAJOR FOG DEVELOPMENT. ANY FOG SHOULD BE 4-5 MILE RANGE BETWEEN 04Z AND 12Z. JS && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE.
Hazardous weather outlook, May 24, 4:40 AM EDT, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 440 AM EDT MON MAY 24 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-240830- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 440 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING OVER SOUTHERN OHIO...EASTERN KENTUCKY...CENTRAL AND SOUTHERN WEST VIRGINIA...AND SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN... AS THE FRONTAL BOUNDARY SINKS TOWARD US DURING THE TUESDAY INTO WEDNESDAY TIME FRAME...STRONG THUNDERSTORMS AND DOWNPOURS ARE POSSIBLE. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. IF TRAINING OF THE SHOWERS OCCUR...FLOODING OF SMALL STREAMS IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KTB
In the hours before
Special weather statement, May 24, 9:48 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 948 PM EDT MON MAY 24 2004 WVZ015-025-026-036-250300- BOONE WV-FAYETTE WV-KANAWHA WV-LOGAN WV- INCLUDING THE CITIES OF...CHARLESTON...FAYETTEVILLE... LOGAN AND MADISON 948 PM EDT MON MAY 24 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG STORMS MOVING THROUGH THE REGION. THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL AND VERY HEAVY DOWNPOURS. TAKE ANY NECESSARY PRECAUTIONS AND ALLOW FOR EXTRA TIME FOR TRAVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 24, 11:19 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1119 PM EDT MON MAY 24 2004 VAZ003-004-WVZ024-033-034-251615- BUCHANAN VA-DICKENSON VA-MCDOWELL WV-MINGO WV-WYOMING WV- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...PINEVILLE... WELCH AND WILLIAMSON 1119 PM EDT MON MAY 24 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG STORMS ARE EXPECTED TO MOVE ACROSS THE REGION BETWEEN 11:20 PM AND MIDNIGHT. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY GUSTY WINDS...SMALL HAIL AND HEAVY DOWNPOURS. TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.